Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 49, NWS El Paso, TX

August 14, 2006Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 14, 2006, 5:39 PM MDT for Grant County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2006, 5:39 PM MDT (23:39 UTC)
Expired
Aug 14, 2006, 7:45 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Grant County, NM

The radar

The El Paso radar (KEPZ), 194 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 142341
FFWEPZ
NMC017-150145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
539 PM MDT MON AUG 14 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GRANT COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITY OF SILVER CITY

* UNTIL 745 PM MDT

* AT 530 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
FROM THUNDERSTORMS OVER THE WARNED AREA WITH RAINFALL AMOUNTS OF
UP TO 2 INCHES IN A SHORT PERIOD OF TIME. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND. TURN AROUND...DONT DROWN.

LAT...LON 3266 10875 3263 10776 3317 10790 3319 10881

$$

PARK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:41 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 14, 2:41 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
241 PM MDT MON AUG 14 2006

.SYNOPSIS...
HEAVY RAINS WITH A POTENTIAL FOR FLOODING WILL OCCUR OVER MUCH OF
THE FORECAST AREAS THROUGH WEDNESDAY. A MOIST AND UNSTABLE
TROPICAL AIR MASS IS IN PLACE THROUGHOUT THE REGION. A COMBINATION
OF A COLD FRONT AND A WEAK UPPER LOW WILL HELP TRIGGER NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE AREA FOR THE NEXT SEVERAL
DAYS. THE SLOW MOVING STORMS WILL BE ABLE TO PRODUCE A LOT OF RAIN
OVER A SHORT PERIOD OF TIME. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH EARLY WEDNESDAY FOR ALL OF FAR WEST TEXAS...SOUTHWESTERN
AND SOUTH CENTRAL NEW MEXICO. RAIN CHANCES WILL DIMINISH TOWARD
NEXT WEEKEND AS THE MOISTURE PLUME SHIFTS AWAY FROM THE AREA.

&&

.DISCUSSION...
A WET AND ACTIVE WEATHER PATTERN EXPECTED OVER THE NEXT FEW DAYS.
A DEEP PLUME OF TROPICAL MOISTURE IS IN PLACE ACROSS THE STATE.
THE UPPER AIR SOUNDING INDICATED 1.46 INCHES PRECIPITABLE WATER
THIS MORNING WHICH IS AROUND 140 PERCENT OF NORMAL. THE AIR MASS
IS ALSO BUOYANT AND UNSTABLE WITH HIGH CAPE VALUES. WITH THE
ATMOSPHERE PRIMED FOR RAIN...A COMBINATION OF A BACK DOOR COLD
FRONT PUSHING IN FROM THE EAST AND A SLOW MOVING WEAK UPPER LOW
MOVING UP FROM THE SOUTH WILL PROVIDE THE LIFT NEEDED TO TRIGGER
WIDESPREAD SHOWERS AND THUNDERSTORMS. THESE STORMS WILL BE SLOW
MOVING AND CAPABLE OF PRODUCING A LARGE AMOUNT OF RAIN OVER A
SHORT PERIOD OF TIME. ALSO OVER THE NEXT FEW DAYS SOME LOCATIONS
MAY EXPERIENCE MULTIPLE RAIN EVENTS SIMILAR WHAT OCCURRED AT THE
BEGINNING OF THE MONTH OVER EL PASO METRO AREA. THERE IS A
POTENTIAL FOR FLASH FLOODING FORECAST AREA WIDE THROUGH WEDNESDAY
MORNING.

MODELS INDICATE THAT HEAVY RAIN EVENTS MAY OCCUR THROUGH FRIDAY
AS THE UPPER LOW SLOWLY DRIFTS NORTH ACROSS THE STATE. THE
MOISTURE PLUME WILL LIKELY REMAIN IN PLACE AS WELL THROUGH THAT
PERIOD. AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE AT THAT TIME. RAIN CHANCES MAY DIMINISH SOMEWHAT AS THE
MOISTURE PLUME SHIFTS MORE TO THE WEST. AREAS WEST OF THE
CONTINENTAL DIVIDE MAY STILL REMAIN ACTIVE NEXT WEEKEND.

&&

.AVIATION...15/00Z-16/00Z
DEEP MOISTURE STREAMING NNE INTO SRN NM. WEAK CDFNT ALSO MVG SWLY
S ACRS AREA. GENERALLY VFR CONDITIONS EXPECTED...HWVR FNT AND
MOISTURE WILL COMBINE FOR SCT IFR/MVFR CIGS/VSBY IN AND NEAR ANY
THUNDERSTORMS. OUTFLOW BOUNDARIES WILL ALSO BRING ABOUT SUDDEN
WIND SHIFTS AND INCREASED WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  87  67  85  68 /  60  60  60  50  50
SIERRA BLANCA TX        60  80  63  76  59 /  60  60  60  50  50
LAS CRUCES              69  87  66  84  68 /  60  60  60  50  50
ALAMOGORDO              67  88  65  88  67 /  60  70  70  50  50
CLOUDCROFT              47  64  47  66  47 /  70  70  70  60  50
TRUTH OR CONSEQUENCES   68  84  64  86  67 /  60  60  60  50  50
SILVER CITY             60  78  58  77  60 /  70  70  70  60  50
DEMING                  66  87  65  87  66 /  60  60  60  50  50
LORDSBURG               65  85  65  86  64 /  70  60  60  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WED MRNG TXZ 055>056 NMZ 022>025-
030>032

04
Hazardous weather outlook, Aug 14, 10:42 AM MDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1042 AM MDT MON AUG 14 2006

NMZ022>025-030>032-TXZ055-056-151645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1042 AM MDT MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY
MORNING FOR FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW
MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME PRODUCING
HEAVY RAIN WILL OCCUR THIS AFTERNOON AND TONIGHT. THE STORMS WILL
BE SLOW MOVING WITH A HIGH ACCUMULATION OF RAIN POSSIBLE IN AND
NEAR THE STORMS. FLOODING ALONG DRAINAGES...ARROYOS...SMALL
STREAMS...LOW LYING AND POORLY DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH FRIDAY WITH HEAVY RAINFALL AND SOME FLOODING POSSIBLE.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM BOTH DAY
AND NIGHT THROUGH FRIDAY. DRIER CONDITIONS MAY BE POSSIBLE FOR
NEXT WEEKEND IF THE PLUME SHIFTS TO THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

LUNDEEN

In the hours before

Special weather statement, Aug 14, 2:06 PM MDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
206 PM MDT MON AUG 14 2006

NMZ032-142035-
SOUTHERN DESERT NM-
206 PM MDT MON AUG 14 2006

...STRONG THUNDERSTORMS MOVING ACROSS DONA ANA COUNTY NEW MEXICO...

AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINS...WINDS UP TO
40 MPH AND SMALL HAIL MOVING ACROSS INTERSTATE 25 NEAR RADIUM
SPRINGS. THE HEAVY RAINS MAY PRODUCE PONDING ON ROADS AND MINOR
FLOODING OVER LOW LYING AREAS AND ALONG SMALLER STREAMS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:12 AM MDTFlash Flood WatchEPZ9 days
Aug 14, 3:16 PM MDTFlash Flood WarningEPZOtero89 min
Aug 14, 5:29 PM MDTFlash Flood WarningEPZSierra91 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.